Florida, 2015Damaging Winds in Florida, April 20, 2015
April 20, 2015 · NWS TBW · 6 events in 3 counties and zones
Daytime heating combined with a potent upper level system allowed for strong to severe storms to develop throughout the area. Many were sub-severe however a few reached severe limits causing damage to homes, trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $34,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Daytime heating combined with a potent upper level system allowed for strong to severe storms to develop throughout the area. Many were sub-severe however a few reached severe limits causing damage to homes, trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 20, 10:55 AM EST, 3 hours 22 minutes earlier.
Area forecast discussion, Apr 20, 10:55 AM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1155 AM EDT MON APR 20 2015
.UPDATE...
QUIET MORNING ACROSS THE REGION WITH PLENTY OF MID AND HIGH CLOUDS
OVER THE AREA. LINE OF CONVECTION WELL OUT IN THE GULF AHEAD OF
THE NEXT SHORTWAVE TROUGH WILL CONTINUE TO MOVE EAST. THIS PATTERN
LOOKS SIMILAR TO SUNDAY...JUST FURTHER SOUTH AND EAST THEN THIS
TIME YESTERDAY. LATEST HI-RES MODELS BRING THIS ACTIVITY INTO WEST
CENTRAL FLORIDA THIS AFTERNOON AND WITH ENOUGH MOISTURE AND
INSTABILITY THIS CONVECTION SHOULD MAKE IT INTO OUR AREA. MORNING
TBW SOUNDING DID ONLY INDICATE PRECIPITABLE WATER AROUND 1.5
INCHES...BUT WITH A MORE SOUTHWESTERLY COMPONENT DEVELOPING WE
SHOULD SEE SOME DEEPER MOISTURE SPREAD OVER THE REGION. WE ARE
HAVING TROUBLE WARMING UP WHICH WOULD LIMIT CONVECTION...BUT
THERE SHOULD BE ENOUGH HEATING TO ALLOW CAPE VALUES TO INCREASE TO
NEAR 1000 J/KG AS STORMS APPROACH AND WITH 500 MB TEMPS AROUND
-13C WE COULD SEE A FEW OF THE STORMS BECOME STRONG TO SEVERE WITH
STRONG WINDS AND HAIL. APPEARS THAT STORMS WILL MOVE FURTHER
INLAND AND SOUTH THEN YESTERDAYS CONVECTION...BUT WILL LIKELY RUN
OUT OF STEAM AS THEY MOVE INTO THE SOUTHERN INTERIOR AND SOUTHWEST
FLORIDA THIS EVENING. OVERALL THE CURRENT GRIDS WERE ONLY TWEAKED
SLIGHTLY AND ZONE FORECAST HAS ALREADY BEEN UPDATED FOR SVR TSTM
WATCH.
&&
.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON AND CONTINUE INTO THIS EVENING CAUSING SOME
MVFR/LOCAL IFR CONDITIONS. SOUTHERLY WINDS WILL BECOME
SOUTHWESTERLY DURING THIS AFTERNOON WITH GUSTS TO AROUND 25 KNOTS
AT TIMES. CONVECTION WILL WIND DOWN THIS EVENING WITH POTENTIAL
FOR MVFR/IFR CEILINGS DEVELOPING AT TPA...PIE...LAL AND SRQ AS THE
COLD FRONT SINKS INTO THE AREA.
&&
.MARINE...
SOUTHERLY WINDS WILL BECOME SOUTHWEST TO WEST THIS AFTERNOON AS
THE COLD FRONT APPROACHES FROM THE NORTHWEST. CONVECTION OUT AHEAD
OF FRONT WILL MOVE ACROSS THE NORTHERN AND CENTRAL WATERS AND
LIKELY WEAKEN SOME AS THEY MOVE INTO THE SOUTHERN WATERS. THE
FRONT WILL SINK INTO THE CENTRAL WATERS TONIGHT AND INTO THE
SOUTHERN WATERS TUESDAY SHIFTING WINDS TO A MORE NORTHERLY
DIRECTION. BOUNDARY WILL WASH OUT DURING MIDWEEK WITH A SOUTHEAST
TO SOUTH FLOW RETURNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 84 72 84 70 / 80 40 40 30
FMY 89 72 87 71 / 50 20 60 40
GIF 86 69 86 68 / 80 40 40 30
SRQ 83 71 83 69 / 70 40 50 30
BKV 85 65 84 62 / 80 30 30 20
SPG 83 73 83 73 / 80 40 40 30
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...BEACH HAZARDS STATEMENT UNTIL 8 PM EDT THIS EVENING FOR
COASTAL CHARLOTTE-COASTAL HILLSBOROUGH-COASTAL LEE-
COASTAL MANATEE-COASTAL SARASOTA-PINELLAS.
GULF WATERS...NONE.
&&
UPDATE/AVIATION/MARINE...69/CLOSE
DECISION SUPPORT...74/WYNNHazardous weather outlook, Apr 20, 3:54 AM EST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
454 AM EDT MON APR 20 2015
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-210900-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
454 AM EDT MON APR 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED. THUNDERSTORMS THAT DEVELOP
WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY
RAINS... AND FREQUENT DEADLY LIGHTNING STRIKES.
...RIP CURRENT IMPACT...
HIGH SURF WILL PRODUCE RIP CURRENTS ALONG AREA BEACHES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
...THUNDERSTORM IMPACT...
EACH DAY THUNDERSTORMS ARE EXPECTED. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...
AND FREQUENT DEADLY LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PAXTON
In the hours before
Special weather statement, Apr 20, 1:05 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
205 PM EDT MON APR 20 2015
FLZ057-201845-
HIGHLANDS FL-
205 PM EDT MON APR 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HIGHLANDS COUNTY
UNTIL 245 PM EDT...
AT 204 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF BRIGHTON SEMINOLE RESERVATION...OR 13 MILES SOUTH OF
BASINGER...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BRIGHTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2721 8116 2720 8117 2727 8123 2737 8106
2736 8103 2733 8105 2732 8103 2731 8103
2730 8100 2726 8100 2725 8098 2722 8097
TIME...MOT...LOC 1804Z 261DEG 17KT 2721 8109
MCKAUGHANSpecial weather statement, Apr 20, 1:17 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
217 PM EDT MON APR 20 2015
FLZ052-056-201845-
POLK-HARDEE-
217 PM EDT MON APR 20 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARDEE AND SOUTH
CENTRAL POLK COUNTIES...
AT 216 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES NORTHEAST OF
WAUCHULA...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LAKE WALES...FORT MEADE...CROOKED LAKE PARK...FROSTPROOF...HILLCREST
HEIGHTS...HIGHLAND PARK AND BABSON PARK.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 2764 8155 2765 8156 2763 8157 2755 8172
2769 8184 2796 8154 2775 8135
TIME...MOT...LOC 1816Z 231DEG 24KT 2767 8172
RAGLocal storm report, Apr 20, 1:49 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
249 PM EDT MON APR 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM HAIL BARTOW 27.90N 81.85W
04/20/2015 E0.70 INCH POLK FL EMERGENCY MNGR
PEA TO DIME SIZED HAIL REPORTED BY COUNTY EMERGENCY
MANAGER.
&&
TDSpecial weather statement, Apr 20, 1:49 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
249 PM EDT MON APR 20 2015
FLZ043-249-201915-
SUMTER-INLAND PASCO-
249 PM EDT MON APR 20 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUMTER AND
NORTHEASTERN PASCO COUNTIES...
AT 248 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES EAST OF DADE
CITY...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ZEPHYRHILLS...DADE CITY...ZEPHYRHILLS NORTH...RIDGE MANOR...
TARRYTOWN...DADE CITY NORTH...LACOOCHEE...RICHLAND AND THE GREEN
SWAMP.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 2848 8206 2852 8206 2853 8210 2855 8212
2859 8196 2831 8196 2831 8199 2832 8200
2832 8204 2831 8206 2827 8206 2824 8217
2848 8223
TIME...MOT...LOC 1848Z 247DEG 26KT 2841 8203
RAGSpecial weather statement, Apr 20, 1:53 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
253 PM EDT MON APR 20 2015
FLZ052-201945-
POLK-
253 PM EDT MON APR 20 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT POLK COUNTY...
AT 252 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR LAKELAND TO 6 MILES SOUTH OF WINTER HAVEN TO 12
MILES SOUTHWEST OF LAKE KISSIMMEE...AND MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
LAKELAND...WINTER HAVEN...HAINES CITY...BARTOW...LAKE WALES...
AUBURNDALE...JAN PHYL VILLAGE...FUSSELS CORNER...COMBEE SETTLEMENT...
POINCIANA...LAKE ALFRED...CROOKED LAKE PARK...DUNDEE...FROSTPROOF...
DAVENPORT...EAGLE LAKE...POLK CITY...LAKE HAMILTON...HILLCREST
HEIGHTS AND HIGHLAND PARK.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 2768 8143 2787 8187 2806 8204 2826 8201
2834 8194 2836 8185 2835 8166 2826 8166
2826 8156 2814 8152 2814 8146 2809 8145
2808 8135 2801 8138 2806 8145 2800 8142
2792 8131 2786 8130 2783 8122 2769 8115
TIME...MOT...LOC 1852Z 240DEG 24KT 2807 8195 2793 8174 2779 8142
RAGThunderstorm Wind, Citrus
- When
- April 20, 2:17 PM EST
- Where
- Citrus County, 2.16 mi NNW of Citrus Springs
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 29.030, -82.490
Numerous trees were reported down in the vicinity of Citrus Springs Middle School. Minor roof damage occurred to the school as well.
Thunderstorm Wind, Pinellas
- When
- April 20, 3:05 PM EST
- Where
- Pinellas County, 1.4 mi ENE of Crystal Beach
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 28.090, -82.760
A tree was reported down in the Palm Harbor area.
Thunderstorm Wind, Pinellas
- When
- April 20, 3:28 PM EST
- Where
- Pinellas County, 1.4 mi ENE of Seminole
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 27.840, -82.760
Local broadcast media reported several downed trees around Starkey Rd. in Seminole.
Thunderstorm Wind, Pinellas
- When
- April 20, 3:28 PM EST
- Where
- Pinellas County, 2.35 mi ENE of Seminole
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 27.843, -82.744
Pinellas County Emergency Management relayed a report of widespread damage along 78th Avenue near Pinellas Park. Numerous trees were down along the street. A few homes sustained roof damage including a tree falling through a roof of one home. One home also had a porch collapse.
Thunderstorm Wind, Pinellas
- When
- April 20, 3:35 PM EST
- Where
- Pinellas County, 1.51 mi NNE of Lealman
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 27.840, -82.680
Parking lot lights were knocked down at a Target shopping center near US Highway 19 and Park Boulevard. in Pinellas Park.
Thunderstorm Wind, Hillsborough
- When
- April 20, 4:13 PM EST
- Where
- Hillsborough County, Brandon Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- NWS Employee
- Coordinates
- 27.900, -82.300
An off-duty NWS employee reported a snapped tree in the Providence Lakes neighborhood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Wyoming, April 20, 20152 deaths · 25 injured · 1 event
- Hail and Damaging Winds in Georgia, April 20, 2015$4.7 million · 1.75 in hail · 22 events
- Coastal Flood in Maine, April 20 to 21, 2015$160,000 · 3 events
- Hail and Damaging Winds in South Carolina, April 20, 2015$20,000 · 2 in hail · 28 events
- Tornado and Damaging Winds in Florida, April 20, 2015EF1 · 7 events
- Flood and Hail in North Carolina, April 20, 2015$12,000 · 1.75 in hail · 17 events
- Strong Wind in New Jersey, April 20, 2015$17,000 · 9 events
- Strong Wind in New York, April 20, 2015$21,000 · 3 events
- Hail in Pennsylvania, April 20, 20151.5 in hail · 18 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, April 20, 201515 events
- Hail and Damaging Wind in North Carolina, April 20, 20151.25 in hail · 10 events
- Hail in North Carolina, April 20, 20151.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562909, 562910, 562911, 562930, 562912, 562913.